Hail, Lawrence
- When
- August 7, 11:30 AM MST to 11:45 AM MST
- Where
- Lawrence County, Nemo
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.200, -103.500
A supercell thunderstorm developed near Nemo and moved southeastward across the Rapid City area and into southwestern South Dakota. The storm produced large hail and eventually strong wind gusts as it moved across southwestern South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed near Nemo and moved southeastward across the Rapid City area and into southwestern South Dakota. The storm produced large hail and eventually strong wind gusts as it moved across southwestern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 9:05 AM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1005 AM MDT SUN AUG 7 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE CENTERED OVER THE EASTERN DAKOTAS...WITH LOW PRESSURE OVER SOUTHEASTERN SK. A COOL FRONT STRETCHES SOUTHWESTWARD FROM THE LOW ACROSS NORTHERN AND WESTERN MT. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL AB...WITH ZONAL FROW FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS WEAK IMBEDDED ENERGY IN THE FLOW FROM THE ROCKIES INTO THE PLAINS. REGIONAL RADARS SHOWING SCATTERED SHOWERS AND STORMS JUST SOUTH OF THE SD BORDER ACROSS NORTH CENTRAL NEB...WITH ISOLATED SHOWERS AND STORMS OVER NORTHWESTERN INTO CENTRAL SD. LOW CLOUDS AND PATCHY FOG COVER A GOOD PORTION OF NORTHWEST INTO CENTRAL SD...BUT IS BEGINNING TO DISSIPATE. TEMPS ARE IN THE 60S AND 70S ACROSS THE AREA...WARMEST IN SUNNY AREAS. AN ACTIVE LATE AFTERNOON AND EVENING IS LOOKING LIKELY FOR A GOOD PORTION OF THE AREA AS COOL FRONT AND WEAK UPPER LEVEL ENERGY APPROACH. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS WESTERN AREAS AS ATMOSPHERE DESTABILIZES AND SURFACE TROF...AHEAD OF THE COLD FRONT...MOVES INTO NORTHEASTERN WY AND FAR WESTERN SD. INSTABILITY WILL BE GREATEST AHEAD OF THE TROF...WITH CAPE OF 1000 TO 2000 J/KG CONCENTRATED ACROSS THE BLACK HILLS AND WESTERN SD. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...ESPECIALLY FROM THE BLACK HILLS INTO SOUTHWESTERN SD AND NEB. THIS IS WHERE THE BEST THREAT FOR SEVERE STORMS WILL BE...THOUGH ANYWHERE FROM FAR NORTHEASTERN WY THROUGH CENTRAL SD WILL SEE A RISK FOR SEVERE STORMS LATER THIS AFTERNOON INTO THE EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. PRECIPITABLE WATER VALUES ARE ABOVE AVERAGE ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SD...SO THERE WILL ALSO BE A THREAT FOR LOCALLY HEAVY RAIN. WILL UPDATE FORECAST SHORTLY TO REMOVE FOG MENTION FOR THIS MORNING. HAVE ALSO MADE ADJUSTMENTS TO CLOUD COVER FOR THE NEAR TERM AND LOWERED HIGHS A BIT ACROSS EASTERN PORTIONS OF THE CWA. PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW ACROSS MUCH OF THE WESTERN AND CENTRAL CONUS WITH SEVERAL EMBEDDED SHORTWAVES CROSSING THE REGION. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE NORTHERN PLAINS WITH DEVELOPING LOW PRESSURE ACROSS EASTERN MONTANA INTO NORTHEAST WYOMING. TODAY...LOW PRESSURE WILL SET UP ALONG THE SD/WY BORDER. SOUTHERLY FLOW WILL INCREASE ACROSS THE CWA...ESPECIALLY OVER THE SOUTH DAKOTA PLAINS WHERE MOISTURE WILL BE BEST. MODELS ARE SHOWING MLCAPE OF 1500 TO 2000 J/KG...AND SUFFICIENT SHEAR FOR SOME STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGE WINDS ARE THE MAIN THREATS. STORMS ARE EXPECTED TO DEVELOP ACROSS THE BLACK HILLS BY MID AFTERNOON...AND ACROSS THE PLAINS AFTERWARD. MOST OF THE STORMS SHOULD PUSH EAST OF THE CWA BY 06Z TONIGHT AS A COOL FRONT PUSHES IN FROM THE NORTHWEST OVERNIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST AS COOLER AIR FILTERS IN MONDAY. DRIER WEATHER IS GENERALLY EXPECTED...HOWEVER SOME AREAS COULD STILL SEE AN ISOLATED STORM OR TWO. TEMPERATURES MONDAY WILL BE COOLER THAT TODAY...WITH HIGHS IN THE MID 70S TO MID 80S. THE HIGH PRESSURE AXIS WILL CONTINUE TO DROP SOUTHEAST...CROSSING THE AREA MONDAY NIGHT AND PUSHING EAST OF THE AREA TUESDAY MORNING. RETURN FLOW WILL SET UP BRINGING BACK HIGHER THETA E TO THE CWA. THERE WONT BE MUCH TIME FOR MOISTURE RECOVERY BEFORE DIURNAL HEATING WANES LATE TUESDAY AFTERNOON...SO MOST AREAS WONT SEE MORE THAN ISOLATED STORMS. BETTER CHANCES FOR STORMS ARE EXPECTED ACROSS THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA WHERE MOISTURE ADVECTION WILL BE BEST. COOLER TEMPERATURES WILL CONTINUE WITH HIGHS IN THE LOWER 70S TO LOWER 80S. EXTENDED...ZONAL FLOW EXPECTED FOR WEDNESDAY/THURSDAY WITH SEVERAL UPPER DISTURBANCES CROSSING THE AREA. THUNDERSTORMS POSSIBLE BOTH DAYS. GFS/ECMWF ARE INDICATING THAT THE STRONGEST SHORTWAVE TROF WILL MOVE THROUGH LATE THURSDAY. FOR FRIDAY INTO THE WEEKEND... ECMWF/GEFS SHOW INCREASING HEIGHTS AS UPPER LEVEL RIDGE BUILDS ACROSS THE NORTHERN ROCKIES. THIS WILL RESULT IN A DRIER PATTERN. TEMPERATURES WILL BE NEAR AVERAGE THROUGH THE EXTENDED. && .AVIATION...AREAS OF MVFR/IFR CIGS WILL DISSIPATE BY 18Z OR SO ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WESTERN AREAS BY MID AFTERNOON AND MOVE EASTWARD...WITH LCL IFR VSBY AND GUSTY WINDS. SOME OF THE STORMS MAY BECOME SEVERE BY LATE THIS AFTERNOON AND PERSIST INTO THE EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT SUN AUG 7 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1230 PM MDT (130 PM CDT) SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
16 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter sized hail covered the ground.
Vehicles and buildings were damaged by baseball sized hail.
Penny sized hail also fell with the storm.
Small tree branches were broken by the wind.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338256, 338257, 338258, 338262, 338264, 338266, 338269, 338273, 338276, 338278, 338282, 338283, 338284, 338285, 338286, 338288, 338289, 338292, 338296, 338297, 338295.